Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

March 12, 2021Wilson County, Kansas

NWS Wichita, KS issued this special weather statement at Mar 12, 2021, 12:39 PM CST for Wilson County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2021, 12:39 PM CST (18:39 UTC)
Expired
Mar 12, 2021, 1:30 PM CST
In force
51 min
Issued by
NWS Wichita, KS

County Wilson County, KS

The radar

The Wichita radar (KICT), 147 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1908 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

571 
WWUS83 KICT 121839
SPSICT

Special Weather Statement
National Weather Service Wichita KS
1239 PM CST Fri Mar 12 2021
 
KSZ095-121930-
Wilson KS-
1239 PM CST Fri Mar 12 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Wilson County in southeastern Kansas...

* Until 130 PM CST.

* At 1237 PM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm near Fredonia...moving east at 55
  mph.

hail up to dime size...and wind gusts up to 50 mph will be possible 
with this storm. This storm will likely produce a lot of small hail, 
with a few larger hailstones mixed in.

* Locations impacted include...
  Neodesha, Fredonia, Altoona, Benedict, New Albany and Buxton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3741 9596 3767 9596 3768 9553 3740 9553
TIME...MOT...LOC 1838Z 272DEG 46KT 3752 9591 

$$

Martin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Mar 12, 11:47 AM CST, 52 minutes earlier.

Area forecast discussion, Mar 12, 11:47 AM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1147 AM CST Fri Mar 12 2021

.SHORT TERM...(Today through Sunday night)
Issued at 302 AM CST Fri Mar 12 2021

Models show increasing low level moisture transport early this
morning which should generate scattered to numerous rain showers
with some embedded storms today. A few strong storms with hail up to
nickel size will be possible mainly this morning due to combination
of steeper mid-level lapse rates, strong shear, and MUCAPE values in
the 500-1000 J/kg range. Meanwhile the strong storm chances and
coverage should begin to diminish during the afternoon/evening as
moisture transport weakens.

The upper level system over the southwestern states will move very
slowly eastward from tonight and reach western Kansas by Sunday.
Additional rounds of numerous showers and storms will affect the
region from tonight through Sunday. Standardized precipitable water
anomalies will rise 3 to 4 deviations above normal which supports
higher rainfall rates, and given the longer duration of this signal
targeting central Kansas we will expand the flood watch to cover
those areas. Widespread 2 to 4 inches with locally higher rainfall
totals are likely before this system moves east of Kansas. This will
elevate the flooding risk along with rises on many creeks and rivers
across the area. Some of the creeks and rivers could experience
minor or moderate flooding.

.LONG TERM...(Monday through Thursday)
Issued at 302 AM CST Fri Mar 12 2021

Medium range models show the upper level system gradually shifting
east of Kansas on Monday with some lingering rain possible.
Otherwise longer range models show a lull in the precipitation for
Monday night-Tuesday. This could be short-lived as another healthy
weather system is forecast by GFS model to affect the region for mid-
week which could include a possible rain/snow mix over central
Kansas. ECMWF model suggests a continuation of dry weather next week
with cooler drier air overspreading Kansas. Either solution favors
daytime highs being cooler than normal for next week, as the weather
pattern keeps the warmer air south of Kansas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1127 AM CST Fri Mar 12 2021

Main aviation concern will be storm chances through the next 24
hours.

Currently have a strong warm front extending from northeast OK
into the TX Panhandle. Strong theta-e advection north of the front
in the 850-700mb level resulted in widespread storms this morning
over much of the area. The bulk of this activity is now pushing
into eastern KS. While we should see a break in the storm
activity this afternoon, we should keep light rain/drizzle and low
cigs in place all day. Storm activity is expected to increase
once again late tonight into Sat morning as 850-700mb moisture
transport once again ramps up. Confidence is high that most sites
will see a fairly prolonged period of IFR ceilings through Sat.

&&

.FIRE WEATHER...
Issued at 302 AM CST Fri Mar 12 2021

Fire weather concerns will remain low across the entire region for
several days due to widespread rainfall for today through the
weekend. Cooler temperatures will be in store for next week along
with more chances of rain by mid-week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    50  47  60  51 /  90  90 100  90
Hutchinson      48  44  58  48 /  80  80 100  90
Newton          48  45  56  50 /  80  80  90  90
ElDorado        49  47  59  52 /  90  80  90  80
Winfield-KWLD   54  49  63  51 /  80  90  90  80
Russell         45  39  52  44 /  70  80 100 100
Great Bend      45  41  54  44 /  80  90 100 100
Salina          48  42  56  48 /  80  70 100 100
McPherson       48  44  57  48 /  80  80 100  90
Coffeyville     56  51  66  55 /  80 100  70  50
Chanute         52  48  62  54 /  90  90  80  50
Iola            51  47  59  53 /  90  90  80  50
Parsons-KPPF    55  50  66  54 /  80 100  80  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday afternoon for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...RBL
FIRE WEATHER...CDJ
Hazardous weather outlook, Mar 12, 4:22 AM CST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
422 AM CST Fri Mar 12 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
422 AM CST Fri Mar 12 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected for today and tonight across
the region. A few strong storms could produce pea to nickel size
hail mainly during the morning and late night hours. In addition,
periods of heavy rainfall is possible tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periods of widespread showers and thunderstorms will continue to
affect the region for Saturday and Sunday. A few strong to
marginally severe storms will be possible on Saturday with southern
Kansas having the higher chances. Widespread rainfall amounts of 1
to 3 inches is expected for this weekend, with locally higher
amounts possible. The rain could be heavy at times, especially
during the night time hours on Saturday. In addition, modest to
significant rises on area rivers and streams are likely, with some
street and low-land flooding also possible.

Another weather system could bring more rain chances to the region
for Wednesday night into Thursday morning. Colder air could change
the precipitation over to a rain snow mix.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Mar 12, 10:41 AM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1041 AM CST FRI MAR 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 AM     HAIL             1 S HAYSVILLE           37.55N 97.35W
03/12/2021  E1.00 INCH       SEDGWICK           KS   BROADCAST MEDIA

            KSN METEOROLOGIST REPORTED THAT HER PARENTS
            RECEIVED LOTS OF PEA SIZED AND A FEW PIECES
            QUARTER SIZED HAIL.

&&
Special weather statement, Mar 12, 10:43 AM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Wichita KS
1043 AM CST Fri Mar 12 2021

KSZ092-121730-
Sumner KS-
1043 AM CST Fri Mar 12 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Sumner County in south central Kansas...

* Until 1130 AM CST.

* At 1040 AM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm near Conway Springs...moving
  northeast at 50 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm. This storm will likely produce a
significant amount of small hail, with some larger pieces up to
nickel size.

* Locations impacted include...
  Wellington, Mulvane, Belle Plaine, Conway Springs, Wellington
  Airport and Riverdale.

LAT...LON 3729 9772 3745 9772 3748 9764 3747 9715
      3729 9715
TIME...MOT...LOC 1642Z 247DEG 42KT 3740 9759

Martin
Special weather statement, Mar 12, 10:49 AM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Wichita KS
1049 AM CST Fri Mar 12 2021

KSZ069-121730-
Butler KS-
1049 AM CST Fri Mar 12 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Butler County in south central Kansas...

* Until 1130 AM CST.

* At 1042 AM CST...trained weather spotters reported a strong
  thunderstorm over Rose Hill...moving east at 45 mph.

hail up to penny size...and wind gusts up to 50 mph will be possible
with this storm. This storm will produce a lot of small hail, with
some larger size mixed in.

* Locations impacted include...
  El Dorado, Andover, Augusta, Rose Hill, Douglass, Leon, Latham,
  Rosalia, Santa Fe Lake, Augusta Municipal Airport, El Dorado
  Airport, Beaumont, El Dorado State Park and El Dorado Lake.

LAT...LON 3771 9715 3793 9653 3751 9653 3749 9715
TIME...MOT...LOC 1645Z 256DEG 39KT 3757 9718

Martin
Special weather statement, Mar 12, 11:11 AM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Wichita KS
1111 AM CST Fri Mar 12 2021

KSZ069-093-121800-
Butler KS-Cowley KS-
1111 AM CST Fri Mar 12 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Butler County in south central Kansas...
  Northern Cowley County in south central Kansas...

* Until noon CST.

* At 1109 AM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm near Udall...moving east at 45 mph.

hail up to penny size...and wind gusts up to 50 mph will be possible
with this storm. This storm will likely produce a lot of small hail,
with a few larger hailstones mixed in.

* Locations impacted include...
  Rose Hill, Douglass, Udall, Atlanta, Latham, Rock, Winfield City
  Lake and Beaumont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3734 9715 3757 9715 3769 9653 3732 9653
TIME...MOT...LOC 1710Z 263DEG 37KT 3743 9719

Martin
Special weather statement, Mar 12, 11:51 AM CST, 48 minutes before
Special Weather Statement
National Weather Service Wichita KS
1151 AM CST Fri Mar 12 2021

KSZ094-121845-
Elk KS-
1151 AM CST Fri Mar 12 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Elk County in southeastern Kansas...

* Until 1245 PM CST.

* At 1147 AM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm near Latham, or 15 miles southeast
  of Leon...moving east at 45 mph.

hail up to penny size...and wind gusts up to 50 mph will be possible
with this storm. This storm will likely produce a lot of small hail,
with a few larger hailstones mixed in.

* Locations impacted include...
  Howard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3761 9652 3760 9596 3741 9596 3741 9653
TIME...MOT...LOC 1749Z 263DEG 37KT 3749 9668

Martin
Special weather statement, Mar 12, 12:39 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1239 PM CST Fri Mar 12 2021

KSZ095-121930-
Wilson KS-
1239 PM CST Fri Mar 12 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Wilson County in southeastern Kansas...

* Until 130 PM CST.

* At 1237 PM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm near Fredonia...moving east at 55
  mph.

hail up to dime size...and wind gusts up to 50 mph will be possible
with this storm. This storm will likely produce a lot of small hail,
with a few larger hailstones mixed in.

* Locations impacted include...
  Neodesha, Fredonia, Altoona, Benedict, New Albany and Buxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3741 9596 3767 9596 3768 9553 3740 9553
TIME...MOT...LOC 1838Z 272DEG 46KT 3752 9591

Martin

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 4:57 AM CSTSevere Thunderstorm WarningICTKingman, Reno63 min
Mar 12, 5:00 AM CSTSpecial Weather StatementICTRice45 min
Mar 12, 5:35 AM CSTSevere Thunderstorm WarningICTHarvey, Kingman, Reno, Sedgwick55 min
Mar 12, 5:48 AM CSTSpecial Weather StatementICTCowley57 min
Mar 12, 6:07 AM CSTSevere Thunderstorm WarningICTButler, Sedgwick42 min
Mar 12, 6:50 AM CSTSpecial Weather StatementICTButler55 min
Mar 12, 7:10 AM CSTSpecial Weather StatementICTElk50 min
Mar 12, 7:14 AM CSTSpecial Weather StatementICTGreenwood46 min
Mar 12, 8:43 AM CSTSevere Thunderstorm WarningICTHarper28 min
Mar 12, 9:40 AM CSTSpecial Weather StatementICTHarper65 min
Mar 12, 10:12 AM CSTSpecial Weather StatementICTElk48 min
Mar 12, 10:31 AM CSTSpecial Weather StatementICTSedgwick44 min
Mar 12, 10:43 AM CSTSpecial Weather StatementICTSumner47 min
Mar 12, 10:49 AM CSTSpecial Weather StatementICTButler41 min
Mar 12, 11:11 AM CSTSpecial Weather StatementICTButler49 min
Mar 12, 11:51 AM CSTSpecial Weather StatementICTElk54 min
Mar 12, 12:08 PM CSTAreal Flood WarningICTAllen, Woodson48 hr
Mar 12, 12:55 PM CSTSpecial Weather StatementICTNeosho50 min
Mar 12, 3:04 PM CSTAreal Flood WarningICTNeosho45 hr

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.